Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Suffered a stroke due to untreated BP. On metoprolol. Why does he have sleeplessness? Medications without side effects?

User rating for this question
Excellent
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
My 77 year old father suffered a stroke in late January due to untreated high blood pressure and lost the use of his left side. He's currently in rehab, and has been doing well. He can now transfer out of his wheelchair with a little help and he's learning to walk again. He has feelings in his left leg and he can lift it but not without some difficulty. His left arm, however, needs a lot more work.

About three months ago, we began noticing bad behavior mostly in the late afternoon into evening hours. He claims that he can walk and asks us to take him home, and when we don't oblige, he becomes belligerent, shouting at the top of his voice. At times, he's verbally abusive to us, the aides and nurses at the rehab center, refuses to take his medicine, not trusting that he's being given "good" medicines. When he's this agitated, he does not sleep, constantly tries to get out of bed and consequently falls.

There have also been a few instances when his blood pressure suddenly dipped critically low.

My father is currently only Metoprolol and Diovan to control his blood pressure (sorry, don't know the dosage), Neurontin for pain in his shoulders and arms, a condition he used to complain about for several months before his stroke; and colase. Prior to his stroke, he also complained that he couldn't sleep at nights.

Knowing that my father was not big on taking prescription medicines, we have been trying to limit what he takes to only what's necessary at this point. We've especially tried to stay away from any psychotropic drugs but feel that his behavior has been getting progressively worse and so it may be time to think about putting him on something. He has also complained that his brain "races" at times, and he does not know when he's behaving badly.

Do you have any suggestions for something that may be able to help calm him down with as minimal side effects as possible and that is also not habit forming?

Thank you for whatever assistance you can give.
Posted Sun, 24 Jun 2012 in Brain and Spine
 
 
Answered by Dr. Shiva Kumar R 1 hour later
Hello

Thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding the problems you are experiencing.

From the details provided to me it looks to me like he is suffering from brief reactive psychosis which is often triggered by an extremely stressful event in the life of an individual. The disabling stroke in him and staying in the rehab center away from home could be the trigger for his psychosis.

This condition usually resolves spontaneously within a timespan of weeks to months. A psychiatric evaluation can confirm the diagnosis. A physical exam and laboratory testing can rule out medical illness as the cause of the symptoms.

Regarding the treatment I personally feel "Talk therapy" may help you cope with the problem at the time of disorganized behavior. If this does not work another option is to take him home (which is one of his demand) which often works in many suffering from this problem. Certain medications like Quietiapine would be of benefit if he acts to his delusions and hallucinations for a short period of time.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate.

If you have any additional concerns regarding your question I would be happy to address them.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Follow-up: Suffered a stroke due to untreated BP. On metoprolol. Why does he have sleeplessness? Medications without side effects? 20 hours later
Thanks so much for your response. I appreciate the advice very much but looks like Quetiapine has an awful lot of side effects. Can you make a few more recommendations that may be possible alternatives?

We've thought about bringing my father home for weekend visits until he's ready to be discharged from rehab to help relieve some of the stress he may be feeling and therefore reacting to, but we also wonder if he'll even recognize his home because in his current world, it's 40-60 years ago and he lives in his home country, not the US. He doesn't even remember that his parents have passed on and thinks he still lives with them.

My father's cognitive skills and short term memory have been severely impaired by the stroke (he lost a large area of his brain, the doctors told us, and he will never be the same person he was). We've asked for a psychiatric evaluation to help get him some relief, but value your input as well as we seek to find the appropriate treatment for him.
 
 
Answered by Dr. Shiva Kumar R 5 hours later
Hello

Thanks for the follow up query

Of the medicines available for controlling psychosis, Quietiapine has the least side effects of all. All the possible side effects mentioned in the drug booklet may not be applicable to every one. So I feel it is worth trying it and if it causes any major side effects can be stopped. Even though he has lost his recent memory most feel it is always better to keep them in a place where he has stayed in the recent past to avoid confusion. To some extent memory will recovery as time goes on.

Wishing him good health.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Follow-up: Suffered a stroke due to untreated BP. On metoprolol. Why does he have sleeplessness? Medications without side effects? 8 hours later
You have been extremely helpful. I thank you so much for your very knowledgeable answers.

Best regards.
 
 
Answered by Dr. Shiva Kumar R 13 hours later
Thanks

Regards

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor